Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 35, NWS Salt Lake City, UT

August 11, 2023Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2023, 1:36 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 1:36 PM MDT (19:36 UTC)
Expired
Aug 11, 2023, 4:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 170 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS55 KSLC 111936
FFWSLC
UTC017-055-112245-
/O.NEW.KSLC.FF.W.0035.230811T1936Z-230811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
136 PM MDT Fri Aug 11 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 445 PM MDT.

* At 136 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in portions of Capitol Reef National Park. Between 0.3 
  and 0.5 inches of rain have fallen, with the heaviest rainfall 
  over Five Mile wash. The expected rainfall rate is 1 to 2 inches 
  in 1 hour. Additional rainfall amounts up to 0.25 inches are 
  possible in the warned area including Five Mile and Burro Wash as 
  well as Sheets Gulch. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           normally dry washes, and slot canyons.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Caineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3816 11117 3819 11113 3820 11111 3823 11110
      3825 11109 3827 11107 3833 11103 3834 11101
      3833 11100 3826 11104 3823 11106 3817 11104
      3814 11106 3812 11106 3809 11108 3809 11111
      3810 11114

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Wessler
2 follow-up statements
072 
WGUS75 KSLC 112135
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
335 PM MDT Fri Aug 11 2023

UTC017-055-112245-
/O.CON.KSLC.FF.W.0035.000000T0000Z-230811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
335 PM MDT Fri Aug 11 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE 
COUNTIES...

At 335 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain in central eastern portions of Capitol Reef National Park 
including Sheets Gulch, Five Mile and Burro Wash where the heaviest 
rain has been observed. Between 0.8 and 1 inch of rain has fallen. 
Given the estimated rainfall totals, flash flooding is likely 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         normally dry washes, and slot canyons.

Some locations that will experience flash flooding include...
  Capitol Reef National Park and Caineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3816 11117 3819 11113 3820 11111 3823 11110
      3825 11109 3827 11107 3833 11103 3834 11101
      3833 11100 3826 11104 3823 11106 3817 11104
      3814 11106 3812 11106 3809 11108 3809 11111
      3810 11114

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wessler
654 
WGUS75 KSLC 112242
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
442 PM MDT Fri Aug 11 2023

UTC017-055-112252-
/O.EXP.KSLC.FF.W.0035.000000T0000Z-230811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
442 PM MDT Fri Aug 11 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining trail and road 
closures.

LAT...LON 3816 11117 3819 11113 3820 11111 3823 11110
      3825 11109 3827 11107 3833 11103 3834 11101
      3833 11100 3826 11104 3823 11106 3817 11104
      3814 11106 3812 11106 3809 11108 3809 11111
      3810 11114

$$

Wessler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 4:25 AM MDT, 9 hours 11 minutes earlier.

Area forecast discussion, Aug 11, 4:25 AM MDT, 9 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
425 AM MDT Fri Aug 11 2023

.SYNOPSIS...Moisture expected to largely remain in place across
the region into the weekend. This will result in isolated to
scattered precipitation chances across much of the area, generally
during the afternoon and evening hours. Northern Utah will gradually
trend drier for the coming week while moisture remains in place
across the south.

&&

.SHORT TERM (THROUGH 12Z SUNDAY)...High pressure is starting to
rebound over Utah and the Four Corners area this morning. Meanwhile,
a closed low has settled over the California coast. A southwesterly
flow aloft has returned to southern/central Utah, allowing moisture
to continue to spread farther north. Latest PWAT analysis shows
between 0.6-0.8 inches across the bulk of the state, with up to 1
inch across the far southwest corner. While northern Utah will see
increased moisture compared to yesterday, the moisture has decreased
slightly across the south.

Expect increased chances/coverage of convection across northern Utah
today in conjunction with the increase in moisture, while scattered
showers and thunderstorms continue across the south. However, unlike
yesterday, large-scale forcing is largely absent, other than a weak
deformation axis across the GSL deserts across to the Uintas. Expect
this to serve as a bit of a focus for convection, otherwise the bulk
of convective initiation will be associated with the higher terrain.
As such, the potential for flash flooding will be greatest for those
areas downstream (east) of the spine of Utah, such as Capitol Reef
and the San Rafael Swell. Otherwise, the only other real concern
today will be gusty outflow winds, especially across northern and
portions of central Utah.

Southerly flow across southern Utah tonight into tomorrow will
continue to bring increased moisture to southern Utah. However, the
next shortwave trough to come through the PacNW will flatten the
ridge again, keeping this moisture from spreading northward. Expect
southern Utah to see increased coverage of showers and thunderstorms
again tomorrow, while little day-to-day changes are expected across
the north. The ridge will be replaced by more of a cyclonic flow
over northern Utah by tomorrow night as the aforementioned trough
strengthens over northern Plains, which should then allow the
airmass over northern Utah to gradually trend drier heading into the
coming week.

.LONG TERM (After 12Z Sunday)...A rex blocking pattern off the west
coast will persist through the long term with high pressure to the
north of a cutoff low. Additionally, a ridge over the southern
plains will inch closer to the four corners region. Overall, this
will keep our weather pattern pretty consistent over the next week
with temperatures near normal and diurnal convection, primarily over
southern Utah where higher moisture content will be located. This
consistency is reflected in the ensemble clusters with nearly 100%
of ensemble members representing the same persistent pattern. It's
not until the very end of the period that the members start to
diverge slightly with 30% of members bringing the ridge axis over
our CWA, and the remaining 70% of members keeping the ridge over the
southern plains.

&&

.AVIATION...KSLC...VFR conditions will persist throughout the period
for the KSLC terminal. Mostly clear skies in the morning will give
way to TCU in the afternoon with ~15% chance of thunderstorms.
Transitioning to a northerly lake breeze will be delayed a few hours
until the afternoon. Outflow from surrounding storms could create
variable winds gusts.

.REST OF UTAH AND SOUTHWEST WYOMING...Mainly VFR conditions will
persist throughout the period with the exception of brief category
reductions with isolated afternoon thunderstorms. Storms will be
focused across most of the area except for far northern Utah with
lower chances in the lower elevations (~15%) and higher in the
terrain (~40% chance). Skies will be mostly clear with TCU building
in the afternoon and CIGs between 10kft-20kft.

&&

.FIRE WEATHER...Moisture will continue to overspread the state,
resulting in increased precipitation chances, primarily south of the
I-80 corridor. Generally, expect isolated to scattered showers and
thunderstorms to begin to develop by late morning most days, with
activity becoming maximized through the afternoon and early evening
hours. Convection will be capable of periodic moderate to heavy
rainfall, gusty erratic outflow winds, and lightning. Aside from the
precipitation, this pattern will support moister daytime minimum
relative humidity values, as well as improved overnight recoveries.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:33 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.